MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS 4.0MM ELITE STONECUTTER BURR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DYONICS 4.0MM ELITE STONECUTTER BURR; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200728
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One 4.0 elite stonecutter burr was returned for evaluation.Visual assessment of the device showed the beginning stages of material transfer of the thrust washer to the adapter body.The burr was tested using an ep-1 mdu and run at 5000 rpm and the device exhibited a screeching noise.The screeching noise that is heard is a result of the various materials heating up with one another which results from excess friction against the sluff chamber, thrust washer and adapter body components.When the irrigation feature is not utilized during normal operations of the device, the various materials start to breakdown and melt which causes the loud screeching noise; this loud noise is typically heard just prior to the components within the device seizing up making it nonfunctional at that time.When the blade was tested using irrigation no unusual noise was heard.Per the device instruction for use under warning ¿periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running¿.There were no indications that would suggest that the devices did not meet product specifications upon release into distribution.
 
Event or Problem Description
It was reported that during a procedure, the blade made noise when the device is rotating.Backup device was available to complete the procedure.No delay and no patient injuries were reported.Results of the investigation have concluded that this unit overheated which makes it a reportable event.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.

Brand Name
DYONICS 4.0MM ELITE STONECUTTER BURR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9218863
Report Number1219602-2019-01318
Device Sequence Number16683703
Product Code HAB
UDI-Device Identifier03596010578068
UDI-Public03596010578068
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2023
Device Catalogue Number72200728
Device Lot Number50747360
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2019
Initial Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1